Saturday, September 3, 2011

Sawyer on steroids… uh,oh.




     Part of the treatment for the Sawyer's kidneys is a twice a day dose of steroids.  Sawyer without steroids is a force  to be reckoned with.  On steroids… well, it's been a bad scene.

 "Mr. McGee, don't make me angry.  You wouldn't like me when I'm angry."

     Sawyer has not been the same since starting his steroid regiment. He is extremely irritable and easily agitated.  He has frequent outbursts of anger and rage.  He gets violent.  He tells everyone that he "hates" them including God.  He screams,  swings, kicks, punches, pulls hair (an exercise in futility when he tries grabbing mine) and he bites.  I found out about his biting the hard way.

     Sawyer asks for something to eat and drink every 5 to 10 minutes.  Literally, every 5 to 10 minutes. Last night, he woke up every hour shouting for food and drink.  This is also a side effect of the steroids.

     You could not make one meal out of what the old Sawyer would eat in a day.  Now, he eats and drinks  as much as he can get.  Unfortunately, he is very limited as to what he can eat and how much he can drink.  His doctor is only allowing 30 ounces of fluid per day, which includes his medicines and he is on a strict renal diet. 

     The doctor says the renal diet is the toughest out there.  Low sodium, low potassium, and low phosphorus foods only.  Who ever considers phosphorus?!?  Some food manufacturers neglect putting phosphorus on the label.  So, we have to double check all foods online, or where ever we can find the info, to determine the  amount of phosphorous.

     Caring for Sawyer's health is already a challenge.  Fighting him every step of the way makes for a greater challenge.  Yet, we know he does not want to act like this.  He says so in rare moments of clarity.

     The steroids are exploiting  Sawyer's fears and frustrations.  We continue to pray asking God to calm his heart, mind and soul.  Karen and I understand we are part of God's provision for Sawyer to soothe him.  It's hard to remain patient when his teeth are dug into you, but we are working hard to keep our game faces on and love him through this passing storm.

9 comments:

Gwen Kreger said...

sending hugs and prayers your way

gretchen said...

Praying for you guys - young ones on steroids are no fun... we had two boys on steroids several times for asthma treatments..one of our boys was much more intense in personality which made for more heightened ugly experiences. Hang in there. Praying for rest and calm for you as parents and Sawyer.

Anonymous said...

Prayers and Hugs for Sawyer:) Kaylee (6yo) takes daily steriods for her Asthma and she has been on them for 2 years now. It did get better with time and I pray this is just short term for Sawyer and then he can go off of them.

Tell Sawyer that the Sunday School class at Abundant Hope Baptist Church in Gates, NC are making him some suprises tomorrow.

God Bless and Hugs!

Joe, Kelly, Kaylee & Devin Frizzell

George and Kim Speller said...

Heavenly Father, giver of life and health: Comfort and relieve your sick servant Sawyer, and give your power of healing to those who minister to his needs, that he may be strengthened in his weakness and have confidence in your loving care; through Jesus Christ our Lord. Amen.

Family Times & Challenges said...

Prednisone is a wonder drug but such harsh side effects. The hunger is real believe me, been there. He may need something to help him sleep, I did on high doses. It makes you feel/act bipolar. Non stop/rapid speech,hunger and moods. Praying for you guys, God is trusting you with so much.

heidihomeschoolmom said...

Prayers coming your way. The updates are wonderful because they sure do help to keep us informed in how to direct our prayers. My prayers will be directed as you have requested. Praying tonight will be a restful one for "all" of you!!! :)
Remember, God is by your side every step of the way!!! :)
Big Hugs~

Joan and Jan B said...

Oh, wow. This journey just keeps on keeping on, doesn't it? Bless you in your efforts at remaining patient and loving with this new behavioral manifestation from the steroids. (Wondering if the doctors told you you would experience this?) At any rate, I know you're exhausted and must feel frazzled. Even sharing Scripture with you at a time like this seems less than my heart wants to DO. However, I will be praying Ps. 55:22 over your whole family: "Cast your burden on the Lord, and He shall sustain you; He shall never permit the righteous to be moved."

Ps. 56: 3-4: Whenever I am afraid, I will trust in You. In God (I will praise His word), in God I have put my trust; I will not fear."

Love,
Joan and Jan

Beth said...

My youngest used to be on prednisone a lot for his asthma. It can be so hard. My thoughts and prayers are with you. (((hugs))

David and Joanna said...

I am continually praying for you guys and I feel for Sawyer as I have been on steroids many times and exactly what you described is what I have experienced especially high levels of fear and paranoia. Praying for you as you soothe him and for him that he could receive it. Hugs to Sawyer from Miss Joanna:)